for Health Care Providers
Cognitive Impairment in Patients with HIV
It is fairly common for people living with HIV to have some problems with thinking skills. These cognitive problems may be caused by the direct impact of HIV on the brain or by other medical illnesses, mental health problems, alcohol or drug use, or other issues. The following is a roadmap for evaluating and managing neurocognitive health in people living with HIV. For further information, see Evaluating Cognitive Dysfunction in Patients Living with HIV.
Signs of cognitive deficits can include:
- Word-finding difficulties
- Difficulty recalling recent information
- Problems focusing
- Lack of follow-up with recommendations
- Difficulty with medication adherence
- Missing appointments
If you suspect cognitive deficits, ask your patient about recent changes in thinking skills and functional status.
- Onset/course of symptoms
- Changes in physical health
- Changes in mental health
- Environmental changes
- Changes in medications, or in alcohol or drug use
- Can the patient complete basic daily tasks (e.g. dressing, bathing) without assistance?
- Can the patient complete complex daily tasks independently (e.g., management of finances, transportation, administration of medications)?
Brief Cognitive Assessment
After conducting a brief interview, do a cognitive screening test (such as the Montreal Cognitive Assessment (MoCA)).
Address Modifiable Factors
- If the HIV viral load is not suppressed, start or optimize ART treatment and adherence.
- Screen for and treat other medical, mental health, and psychosocial factors that could contribute to cognitive dysfunction, including:
- Cerebrovascular risk factors (e.g., hypertension, diabetes, coronary artery disease)
- Metabolic dysfunction (e.g., diabetes, thyroid disorders)
- Mental health conditions (e.g., depression, anxiety)
- Side effects of medications (e.g., sedatives, opiates, anticholinergics)
- Substance use - alcohol, marijuana, and many other substances can impair cognition
- Vitamin B12 deficiency
- Traumatic brain injury
- Minimize use of medications with negative cognitive side effects (e.g., opiates, sedatives, hypnotics, anticholinergics, THC).
- Suggest lifestyle modifications (e.g., exercise and diet).
Refer for Neuropsychological Evaluation
If cognitive symptoms persist after treatment of modifiable factors and/or interfere with daily function, refer for neuropsychological evaluation.